Alabama, 2010

Tornadoes and Flash Flood in Alabama, November 30, 2010

November 30, 2010 · NWS BMX · 25 events in 15 counties and zones

A powerful late fall storm system, and associated cold frontal passage through Alabama, brought widespread thunderstorms to the state. Some of the storms in Central Alabama produced damaging winds and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$410,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A powerful late fall storm system, and associated cold frontal passage through Alabama, brought widespread thunderstorms to the state. Some of the storms in Central Alabama produced damaging winds and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 29, 11:47 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 29, 11:47 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 PM CST MON NOV 29 2010

.UPDATE...FOR 06Z AVIATION.

&&

.DISCUSSION...

CURRENT DIAGNOSIS INDICATES THAT THE WARM FRONTAL BOUNDARY IS
LOCATED FROM NEAR GREENWOOD MS TO JUST SOUTH OF GOLDEN
TRIANGLE...SOUTH TO NORTHERN SUMTER COUNTY...AND EAST TO SEVERAL
MILES SOUTH OF PIKE COUNTY.  THE SENTENCE WOULD SUGGEST A VERY
COMPLEX SURFACE SITUATION THAT IS NOT EASY TO FOLLOW.  JUST AS I
HAVE STRUGGLED WITH THE SURFACE ANALYSIS...SO HAVE MOST OF THE
NUMERICAL 00Z GUIDANCE RUNS...MOST OF WHICH ARE RUNNING AN HOUR OR
MORE BEHIND SCHEDULE WITH THE ACCELERATING DRYLINE/COLD FRONT TO OUR
WEST...AND EVEN THE NORTHWARD EXTENT OF THE WARM FRONT.  NONETHELESS
OVER THE THE NEXT SEVERAL HOURS...PERHAPS FROM 9 PM UNTIL MIDNIGHT
EXPECT TO SEE A RATHER QUIET PERIOD AND A DECELERATION ON THE
DRYLINE AS THE MAIN...STRONGER COLD FRONT BEGINS TO TAKE OVER AS THE
MAIN SOURCE OF LIFT FOR THE DURATION OF THE EVENT.

WHAT THAT MEANS FOR US IS THAT WE CAN EXPECT THE WARM FRONTAL
BOUNDARY OR WHAT I CONSIDER THE 64F+ DEWPOINT LINE...AND VEERED
WINDS TO CONTINUE ON ITS PROGRESSION NORTHWARD...OVER EXTREME
WESTERN ALABAMA INITIALLY. THEN...A LITTLE QUICKER AS IT MARCHES
EAST TOWARDS I65 BY DAYBREAK AND I85 BY LUNCH.  THE FASTER WARM
FRONTAL TRANSITION HAS LEFT ME EVEN MORE CONFIDENT THAT THE JUICY
SET UP WILL BE FIRMLY IN PLACE BY THE TIME THE BEST FORCING AND
UPPER LEVEL SUPPORT ARRIVES.  CONTINUE TO FEEL AS IF THE REAL SHOW
WILL BEGIN ONCE THE UPPER DYNAMICS COME MORE IN LINE WITH THE
DEVELOPING UNSTABLE AIRMASS...WHICH IS STILL A FEW HOURS AWAY.  THIS
WILL HAPPEN INITIALLY UPSTREAM IN CENTRAL
MISSISSIPPI...TRANSITIONING TOWARDS WESTERN ALABAMA AROUND MIDNIGHT.

I STILL MAINTAIN SOME QUESTIONS AS TO THE LEVEL OF
INSTABILITY...ESPECIALLY FURTHER NORTH.  HOWEVER...KEEP IN MIND THAT
ONCE COLD POOLS ARE WELL ESTABLISHED...IT WILL NOT TAKE MUCH IN THE
WAY OF INSTABILITY TO KEEP THE THREAT MAINTAINED AS IT MOVES INTO A
SEEMINGLY LESS FAVORABLE AIRMASS.  ESPECIALLY FOR A QLCS THREAT AS
WE ARE EXPECTING ONCE THE COLD FRONT TRANSLATES EASTWARD.  THE SHEAR
WILL OBVIOUSLY BE IN PLACE...0 TO 1KM...0 TO 3KM...AND 0 TO 6KM ARE
ALL EXPECTED TO MAINTAIN THEIR STRENGTH FOR SOME INITIAL SUPERCELLS.
HOWEVER...ONCE THE SURFACE WINDS VEER SOUTH OR EVEN SOUTHWEST THE
TRANSITION TO QLCS OR A MORE PRONOUNCED SQUALL LINE IS EXPECTED.

&&

.AVIATION...06Z TAF DISCUSSION.

IFR/MVFR CEILINGS THROUGH TOMORROW AS DEEP MOISTURE LIFTS NORTHWARD
FROM THE GULF AHEAD OF ADVANCING STRONG STORM SYSTEM. SOME
INTERMITTENT SHOWERS FOR THE NEXT COUPLE OF HOURS THEN HEAVIER
SHOWERS AND THUNDERSTORMS WILL ENTER INTO WEST CENTRAL ALABAMA AND
APPROACH TCL. THE COLD FRONT IS EXPECTED TO REACH WESTERN ALABAMA
AROUND 11Z AND PUSH EAST OF MGM/TOI AROUND MID AFTERNOON. SOME 00Z
GUIDANCE NOW SHOWS LINGERING HEAVY RAINFALL NEAR TOI THROUGH
ROUGHLY 03Z.

WINDS WILL SHIFT FROM SOUTHEASTERLY TO SOUTHERLY OVER THE NEXT FEW
HOURS AT 10 TO 12 KTS WITH SOME GUSTS OF 20 KTS POSSIBLE
OVERNIGHT. WINDS BECOMING NORTHWEST AT 10 KTS AFTER FROPA.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

17/88
Hazardous weather outlook, Nov 30, 12:35 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 AM CST TUE NOV 30 2010

ALZ011>015-017>050-010245-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1235 PM CST TUE NOV 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS...INCLUDING A THREAT FOR SIGNIFICANT TORNADOES
ARE POSSIBLE OVERNIGHT FOR AREAS GENERALLY WEST OF INTERSTATE 59.
THE STORMS WILL DEVELOP ALONG AND AHEAD OF AN APPROACHING COLD FRONT
IN MISSISSIPPI AND MOVE TOWARD CENTRAL ALABAMA.

LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WEST OF INTERSTATE
65...WITH RAIN AMOUNTS OF 1 TO 2 INCHES EXPECTED AS THE FRONT
MOVES THROUGH. ISOLATED LOCATIONS MAY EXPERIENCE SOME MINOR FLOODING
ESPECIALLY IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS REMAIN POSSIBLE THROUGH 3 PM TUESDAY...
GENERALLY EAST OF A LINE FROM DEMOPOLIS TO TUSCALOOSA TO ARLEY. THE
POTENTIAL EXIST FOR DAMAGING WINDS...ISOLATED TORNADOES AND POSSIBLY
SOME LARGE HAIL. THE THREAT WILL DIMINISH BY AROUND 3 PM AS THE FRONT
PUSHES INTO GEORGIA.

LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE AREAWIDE. RAIN AMOUNTS
OF 1 TO 2 INCHES ARE EXPECTED AS THE FRONT MOVES THROUGH. ISOLATED
LOCATIONS MAY EXPERIENCE SOME MINOR FLOODING ESPECIALLY IN POOR
DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BECOME
NECESSARY LATE TONIGHT INTO TUESDAY.

The radar

The Columbus AFB radar (KGWX), 90 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 6 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Winston

When
November 30, 1:15 AM CST to 1:20 AM CST
Where
Winston County, Double Spgs to 0.47 mi ENE of Meek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.150, -87.400

Several large hardwood trees were blown down, from Double Springs to Arley.

Tornado, Lamar

When
November 30, 1:41 AM CST to 1:43 AM CST
Where
Lamar County, 1.61 mi E of Fernbank to 0.37 mi SW of Millport
Rating
EF1
Path length
1.37 mi
Path width
150 yd
Property damage
$145,000
Reported by
NWS Storm Survey
Coordinates
33.553, -88.102

The tornado touched down about 1 mile southwest of the city of Millport, where it uprooted several trees. From there, it moved northeastward and crossed AL-17 about a half mile west of Millport. On both sides of the highway, 50 to 70 trees were either snapped off or uprooted, and a few homes sustained shingle damage. Tree limbs were actually embedded into the roof of one home. In the same general area, a tractor trailer was overturned and a metal roof was blown off a garage building. In addition, Metal roof stripping was blown off a barn roof and was transported 100 yards downstream into the top of a 60 foot tree. The tornado lifted on the north side of Millport, near James Street, where a few more trees were snapped off and a barn was damaged.

Flash Flood, Lamar

When
November 30, 2:00 AM CST to 4:00 AM CST
Where
Lamar County, 3.18 mi NNW of Molloy to 2.94 mi W of Molloy
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.771, -88.225

Several locations in western Lamar County became covered with water and temporarily impassable, including Old Calvert Road, Easlon Branch Road, and Millie.

Tornado, Perry

When
November 30, 4:15 AM CST to 4:16 AM CST
Where
Perry County, 1.89 mi NNE of Scott Station to 1.95 mi NNE of Scott Station
Rating
EF1
Path length
0.08 mi
Path width
50 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
32.627, -87.423

The tornado touched down briefly near CR-3, about a half mile south of CR-24. Several large pine trees were snapped off and several large hardwood trees were uprooted. The brick siding of one side of a home was heavily damaged, and a nearby storage shed was destroyed.

Thunderstorm Wind, Walker

When
November 30, 5:55 AM CST
Where
Walker County, 4.62 mi NE of Marigold
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.964, -87.209

Several trees were blown down on Smith Lake Dam Road, blocking the roadway.

Thunderstorm Wind, Sumter

When
November 30, 5:57 AM CST
Where
Sumter County, 1.75 mi W of York Mallard Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
32.500, -88.300

Trees and power lines were blown down in the city of York.

Thunderstorm Wind, Tuscaloosa

When
November 30, 6:08 AM CST
Where
Tuscaloosa County, 6.35 mi SSE of Samantha
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.331, -87.594

Trees were blown down on Lary Lake Road, near Lake Tuscaloosa.

Thunderstorm Wind, Walker

When
November 30, 6:20 AM CST
Where
Walker County, 1.34 mi WSW of Cordova
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.740, -87.200

A car was blown off the road by winds estimated around 60 mph, at the Cordova exit on future Interstate 22.

Tornado, Blount

When
November 30, 7:09 AM CST to 7:11 AM CST
Where
Blount County, 4.01 mi NW of Liberty to 3.43 mi NNW of Liberty
Rating
EF1
Path length
1.72 mi
Path width
150 yd
Property damage
$26,000
Reported by
NWS Storm Survey
Coordinates
34.156, -86.575

The tornado touched down about a mile south of US-278, just west of the intersection of Black Road and Hidden River Drive. Initial damage consisted of minor roof and gutter damage. From there, the tornado traveled eastward and crossed Black Road, where a metal car port had its roof pulled off. Another home had a portion of its roof removed and a large section of privacy fence was toppled. The tornado then traveled along CR-6 for about a mile, crossing CR-49. The most significant damage was near the intersection of County Roads 49 and 6, where several large hardwood trees were uprooted. The tornado lifted just east of Wilson Road, where a metal building suffered damage.

Thunderstorm Wind, Blount

When
November 30, 7:35 AM CST
Where
Blount County, 1.19 mi ENE of Inland Jct
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.838, -86.552

A tree was blown down across Inland Dam Road.

Thunderstorm Wind, Blount

When
November 30, 7:37 AM CST
Where
Blount County, 1.7 mi W of Hortons Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.024, -86.479

A trees was blown down onto a mobile home, on Towns Road.

Thunderstorm Wind, Perry

When
November 30, 7:38 AM CST
Where
Perry County, 1.35 mi WNW of Zimmerman
Measured
70 kt (81 mph) estimated gust
Property damage
$6,000
Reported by
NWS Storm Survey
Coordinates
32.630, -87.400

Metal roofing was peeled off a porch awning and adjoining mobile home. Several large trees were snapped.

Thunderstorm Wind, Blount

When
November 30, 7:40 AM CST
Where
Blount County, Oneonta
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.950, -86.470

Several antennas were blown down on a radio station tower in Oneonta.

Thunderstorm Wind, Shelby

When
November 30, 8:25 AM CST
Where
Shelby County, 0.37 mi NE of Argyle
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.334, -86.626

Trees and power lines were blown down near the intersection of Chelsea Road and Liberty Road.

Thunderstorm Wind, Shelby

When
November 30, 8:53 AM CST
Where
Shelby County, 5.46 mi SSW of Mostellers
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.024, -86.555

Trees were blown down near CR-47 and Waxahatchee Road.

Thunderstorm Wind, Etowah

When
November 30, 9:16 AM CST
Where
Etowah County, 0.69 mi N of Glencoe
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.960, -85.930

One large tree and several power lines were blown down near Cherry Lane, in Glencoe.

Thunderstorm Wind, Talladega

When
November 30, 9:28 AM CST
Where
Talladega County, 5.15 mi WSW of Talladega Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.531, -86.126

Winds blew cars off the road on AL-77, between I-20 and the city of Talladega.

Tornado, Autauga

When
November 30, 9:57 AM CST to 10:06 AM CST
Where
Autauga County, 0.8 mi E of Prattville Arpt to 1.31 mi SSE of Fays
Rating
EF1
Path length
5.8 mi
Path width
150 yd
Property damage
$58,000
Reported by
NWS Storm Survey
Coordinates
32.428, -86.507

The tornado touched down near the Selma Highway and CR-29, just south of the Autauga County Airport, where a few trees were snapped off. From there it traveled northeastward, causing its most significant damage as it crossed US-82 near Steward Street. Numerous trees were uprooted, several homes sustained minor roof damage and a few metal buildings were damaged. The tornado then crossed US-31 near Prattville Middle School, where an awning was damaged and tossed at least 50 yards. Roof coverings and awnings were also damaged on several homes and businesses along Sheila Blvd. The tornado finally lifted just west of the Elmore County line in the Premiere Place Shopping Center, where a portable, free standing security tower was damaged.

Thunderstorm Wind, Elmore

When
November 30, 10:13 AM CST
Where
Elmore County, Millbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.480, -86.370

Several trees were blown down on Edgewood Road and on Grandview Road, in Millbrook.

Tornado, Clay

When
November 30, 10:14 AM CST to 10:16 AM CST
Where
Clay County, 1.54 mi SW of Hatchett to 0.58 mi SE of Hatchett
Rating
EF0
Path length
1.67 mi
Path width
40 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
33.112, -86.066

The tornado touched down about 4.5 miles east of Hollins, near the Brownsville Community, just south of Chapman Road on Brownsville Loop Road. Much of the damage path was very minor and consisted of tree limb damage. The most significant damage occurred along CR-7 just north of Partridge Creek Road. Several trees were either uprooted or snapped off in this area. One vehicle suffered moderate damage due to a fallen tree. The tornado lifted just after it crossed CR-7.

Thunderstorm Wind, Calhoun

When
November 30, 10:18 AM CST
Where
Calhoun County, 0.9 mi NW of White Plains
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.760, -85.690

Trees were blown down on AL-9, southeast of Jacksonville.

Tornado, Elmore

When
November 30, 10:23 AM CST to 10:31 AM CST
Where
Elmore County, 3.44 mi N of Wetumpka to 1.75 mi NNW of Santuck
Rating
EF0
Path length
6.65 mi
Path width
100 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
32.599, -86.231

The tornado touched down west of US 231, north of Wetumpka. Some homes suffered shingle damage along River Falls Road. The tornado moved northeastward and as it approached US Highway 231, a roof of a large hay barn collapsed. The tornado then crossed CR-209 near Fortner Road, where several trees were uprooted. The tornado finally lifted near the intersection of Balm Road and Mt Zion Road.

Thunderstorm Wind, Cleburne

When
November 30, 10:41 AM CST
Where
Cleburne County, 0.39 mi ESE of Heflin
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.649, -85.573

Trees and a power pole were blown down along Bells Mill Road, near Cherokee County High School.

Thunderstorm Wind, Cleburne

When
November 30, 10:41 AM CST
Where
Cleburne County, 2.94 mi W of Heflin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.646, -85.631

Several trees were blown down near the intersection of US-78 and AL-281, west of Heflin.

Thunderstorm Wind, Elmore

When
November 30, 10:45 AM CST
Where
Elmore County, 0.69 mi N of Eclectic
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.640, -86.030

A large tree limb was blown down and heavily damaged a vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyThe tornado archive for Alabama, 2010Warnings in Alabama, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269893, 269898, 269905, 269906, 269907, 269908, 269909, 269910, 269911, 269912, 269913, 269914, 269915, 269917, 269916, 269918, 269919, 269920, 269921, 269923, 269924, 269925, 269927, 269929, 269928.